Glyxambi
Home About us Editorial board Ahead of print Current issue Search Archives Submit article Instructions Subscribe Contacts Login 
  • Users Online: 402
  • Home
  • Print this page
  • Email this page


 
   Table of Contents      
CASE REPORT
Year : 2018  |  Volume : 66  |  Issue : 5  |  Page : 712-714

Fluvoxamine-induced intracranial hypertension in a 10-year-old boy


Department of Pediatric Ophthalmology, Sir J. J. Hospital and Grant Medical College, Mumbai, Maharashtra, India

Date of Submission07-Sep-2017
Date of Acceptance05-Mar-2018
Date of Web Publication20-Apr-2018

Correspondence Address:
Dr. Hemalini Samant
The Eye Associates, 3/4 Jain Towers, 6th Floor, 17 Mathew Road, Mumbai - 400 004, Maharashtra
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/ijo.IJO_833_17

Rights and Permissions
  Abstract 


Drug-induced intracranial hypertension is a well-established entity. We report a rare case of intracranial hypertension with papilledema in a 10-year-old boy following use of fluvoxamine, a selective serotonin reuptake inhibitor. On discontinuing the drug, the papilledema resolved over 4 months without any residual visual anomalies. To the best of our knowledge, this is the first report of fluvoxamine-induced intracranial hypertension with papilledema.

Keywords: Benign intracranial hypertension, fluvoxamine, papilledema


How to cite this article:
Samant H, Samant P. Fluvoxamine-induced intracranial hypertension in a 10-year-old boy. Indian J Ophthalmol 2018;66:712-4

How to cite this URL:
Samant H, Samant P. Fluvoxamine-induced intracranial hypertension in a 10-year-old boy. Indian J Ophthalmol [serial online] 2018 [cited 2019 Aug 24];66:712-4. Available from: http://www.ijo.in/text.asp?2018/66/5/712/230684



Intracranial hypertension in prepubertal children differs significantly from adult and postpubertal intracranial hypertension. Some of the differences are an equal sex distribution, less frequent obesity, more frequent ocular motility defects, and greater incidence of medical conditions compared with adult patients.[1] Drug-induced intracranial hypertension has been known to occur with isotretinoin, lithium, and tetracycline derivatives.[2] Selective serotonin reuptake inhibitors (SSRIs) which have become the first-line drugs for treating depression in the young due to their favorable side effect profile [3] have been rarely implicated in the development of intracranial hypertension.[4],[5]

Fluvoxamine is an SSRI approved for the use of obsessive-compulsive disorders (OCD) in children.[6] We report a rare case of fluvoxamine-induced intracranial hypertension in a young boy with OCD.


  Case Report Top


A 10-year-old boy, averagely built and nourished, complained of seeing black spots in front of his right eye for a few days without headache. His vision with spectacles was 20/40 in the right eye and 20/32 in the left eye. Anterior segment was normal, and dilated fundus evaluation revealed bilateral moderate optic disc edema [Figure 1]a and [Figure 1]b. The disc and peripapillary edema was confirmed and quantified using optical coherence tomography [Figure 2]a, and visual fields showed an enlarged physiological blind spot [Figure 3]. Subsequently, the patient underwent a magnetic resonance imaging and magnetic resonance venography which were both normal. A lumbar puncture was done which revealed raised intracranial pressure (300 mmH2O) with normal cellularity and chemistry results. Based on these findings, a diagnosis of intracranial hypertension with papilledema was made.
Figure 1: (a and b) Papilledema at presentation, (c and d) resolving papilledema at 2-week follow-up, and (e and f) resolved edema with temporal disc pallor at 4 months

Click here to view
Figure 2: (a) Retinal nerve fiber layer edema at presentation, (b) resolving edema at 2 weeks, and (c) resolved edema at 4 months

Click here to view
Figure 3: (a and b) Enlarged blind spot on visual field analysis in the right and left eye

Click here to view


On further questioning, the mother reported that her son was on oral fluvoxamine (100 mg/day) that was initiated by psychiatrist for OCD 2 years back. In view of the possible drug-induced intracranial hypertension, fluvoxamine was discontinued immediately, and the patient was started on oral acetazolamide. Within 2 weeks, the papilledema had started resolving [Figure 1]c and [Figure 1]d and [Figure 2]b and by 4 months had completely resolved [Figure 1]e and [Figure 1]f and [Figure 2]c. There was mild temporal disc pallor with normal visual acuity, visual fields, and color vision.


  Discussion Top


Drug-induced intracranial hypertension is well established,[2] but SSRIs leading to papilledema has been very rarely reported.[4],[5] Lithium used previously for treating various psychiatric disorders was known to lead to this complication more frequently.[7] Hutcheon reported a case of a 7-year-old patient who developed bilateral papilledema while taking sertraline hydrochloride, an SSRI, for an anxiety disorder.[5] Mirtazapine, another antidepressant thought to have similar mechanism of action like SSRIs, has also been reported to cause intracranial hypertension.[4] However, to the best of our knowledge, fluvoxamine use has never been associated with intracranial hypertension in the past.

SSRIs have been shown to be associated with intracranial hemorrhage with papilledema within first 30 days of initiation, especially if administered with oral nonsteroidal anti-inflammatory drugs.[8] In experimental animal models, SSRIs have been shown to cause reduction in cranial blood flow with resultant hypoxia and cerebral edema.[9],[10],[11] These mechanisms may be responsible for intracranial hypertension in our patient. However, it was interesting that papilledema developed after 2 years of fluvoxamine use. It is possible that prolonged administration of the drug may have caused a cumulative effect which may have resulted in subsequent papilledema.


  Conclusion Top


In conclusion, we report a very rare case of SSRI-induced intracranial hypertension in a child that resolved promptly on withdrawing fluvoxamine. It may be prudent for psychiatrists to have an ophthalmology consultation for their patients on SSRIs to understand whether this is indeed rare or underreported. In addition, patients may also be warned to get ophthalmic consultation if they experience blurred vision or dark spots.

Declaration of patient consent

The authors certify that they have obtained all appropriate patient consent forms. In the form the patient(s) has/have given his/her/their consent for his/her/their images and other clinical information to be reported in the journal. The patients understand that their names and initials will not be published and due efforts will be made to conceal their identity, but anonymity cannot be guaranteed.

Acknowledgment

We acknowledge the assistance by Dr. Sabyasachi Sengupta from Sengupta's Research Academy in manuscript preparation.

Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.



 
  References Top

1.
Phillips PH, Sheldon CA. Pediatric pseudotumor cerebri syndrome. J Neuroophthalmol 2017;37 Suppl 1:S33-40.  Back to cited text no. 1
[PUBMED]    
2.
Thon OR, Gittinger JW Jr. Medication-related pseudotumor cerebri syndrome. Semin Ophthalmol 2017;32:134-43.  Back to cited text no. 2
[PUBMED]    
3.
von Wolff A, Hölzel LP, Westphal A, Härter M, Kriston L. Selective serotonin reuptake inhibitors and tricyclic antidepressants in the acute treatment of chronic depression and dysthymia: A systematic review and meta-analysis. J Affect Disord 2013;144:7-15.  Back to cited text no. 3
    
4.
Ceylan ME, Evrensel A, Cömert G. Papilledema due to mirtazapine. Balkan Med J 2016;33:363-5.  Back to cited text no. 4
    
5.
Hutcheon ML. An unexpected case of swollen optic nerves. Am J Ther 2011;18:e126-9.  Back to cited text no. 5
[PUBMED]    
6.
Owen RT. Controlled-release fluvoxamine in obsessive-compulsive disorder and social phobia. Drugs Today (Barc) 2008;44:887-93.  Back to cited text no. 6
[PUBMED]    
7.
Kelly SJ, O'Donnell T, Fleming JC, Einhaus S. Pseudotumor cerebri associated with lithium use in an 11-year-old boy. J AAPOS 2009;13:204-6.  Back to cited text no. 7
    
8.
Renoux C, Vahey S, Dell'Aniello S, Boivin JF. Association of selective serotonin reuptake inhibitors with the risk for spontaneous intracranial hemorrhage. JAMA Neurol 2017;74:173-80.  Back to cited text no. 8
    
9.
Grome JJ, Harper AM. The effects of serotonin on local cerebral blood flow. J Cereb Blood Flow Metab 1983;3:71-7.  Back to cited text no. 9
[PUBMED]    
10.
Kao TY, Lin MT. Brain serotonin depletion attenuates heatstroke-induced cerebral ischemia and cell death in rats. J Appl Physiol (1985) 1996;80:680-4.  Back to cited text no. 10
    
11.
Van Nueten JM, Janssens WJ, Vanhoutte PM. Serotonin and vascular reactivity. Pharmacol Res Commun 1985;17:585-608.  Back to cited text no. 11
[PUBMED]    


    Figures

  [Figure 1], [Figure 2], [Figure 3]



 

Top
 
 
  Search
 
    Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
 Related articles
    Access Statistics
    Email Alert *
    Add to My List *
* Registration required (free)  

 
  In this article
Abstract
Case Report
Discussion
Conclusion
References
Article Figures

 Article Access Statistics
    Viewed769    
    Printed1    
    Emailed0    
    PDF Downloaded119    
    Comments [Add]    

Recommend this journal